Flash Flood, Rockingham
- When
- May 1, 4:20 PM EST to 5:30 PM EST
- Where
- Rockingham County, Northwest Portion
- Reported by
- NEWSPAPER
- Coordinates
- 38.512, -78.876 (the zone’s center; the record gives no point)
Route 259 was flooded at Red Hill Road.
A thunderstorm with very heavy rainfall moved through Rockingham County during the afternoon of the 1st. County officials reported that Route 259 (Brocks Gap Road) was flooded by runoff at the intersection of Red Hill Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with very heavy rainfall moved through Rockingham County during the afternoon of the 1st. County officials reported that Route 259 (Brocks Gap Road) was flooded by runoff at the intersection of Red Hill Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 1:50 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 250 PM EDT THU MAY 1 2003 .EARLY PERIODS...TSRA AGN DVLPG TO CLOSE TO SAME AREA AS YDA...IN UNSTBL ENVIRONMENT W/ FVRBL THTA-E RDGG...AND H8-5 LAPSE RATES CLOSE TO 7C/KM. WUD AGN XPCT SOME OF THESE STORMS TO PROPAGATE EWD INTO PTMC HIGHLANDS LATE TAFTN/ELY THIS EVNG. AMS PLENTY UNSTBL...W/ WK VORT LOBE AND GOOD H8 CNVGNC TO PROVIDE FORCING. WUD XPCT OVRALL WKNG TREND W/ LOSS OF DYTM HTG. BASED ON DEWPTS...WL GO W/ CRRNT MIN-T FCST...CLSR TO MET. THTA-E RDG SAGS TO THE SE TMRW AS CDFNT APPCHS. INSTAB PRSNT...AND WUD XPCT AXIS OF PCPN TO MV SE COINCIDENT W/ FORCING. KEPT LIKELY POPS AREAWIDE...XCPT CHC SE. HAZY MRNG SUNSHN WL BE FILLED BY DEBRIS CLDS...THEN CNVCTV LWR LYR IN THE AFTN. NOT MUCH OF A MAXT RNG OFFERED BY GDNC...AND VALUES ACCEPTED. HTS .LONG TERM...FRI NIGHT THRU THU... WAVE OFF THE SE COAST MOVES FAIRLY RAPIDLY NE, BUT SECONDARY WAVE HANGS BACK OVER MID-ATLC STATES INTO SAT. MODELS ALL AGREE ON THE EXISTENCE OF THE SECONDARY BUT THEY DISAGREE ON INTENSITY. AVN IS THE MOST PESSAMISTIC, ETA AND NGM ARE WEAKER WITH THE WAVE AND DRIER. DUE TO THIS UNCERTAINTY WELL EXTEND THE CHC POPS THRU THE DAYTIME HRS SAT AND EXTEND THE MSTLY CLDY SKIES THRU SAT NIGHT. SUN AND MON LOOK LIKE REAL NICE DAYS. SFC RIDGE MOVES OFF COAST BY MON EVE AND OVERRUNNING CLDS WILL FOLLOW. NEXT FRONTAL SYSTEM SHOULD BRING RW/TRW BACK INTO CWA TUE INTO EARLY WED. CLEARING BEHIND CDFNT PASSAGE WED AM. CK .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057- WVZ048>055-021100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1248 PM EDT THU MAY 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... ESPECIALLY IN THE WESTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY STRONG WIND GUSTS WILL BE POSSIBLE. THE TIME OF THE HIGHEST THREAT WILL BE FROM 4PM TO 10PM. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS EVENING FOR LOCATIONS WEST OF THE SHENANDOAH RIVER. HTS
MDZ002-003-VAZ021-025>031-WVZ048>055-020500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1244 PM EDT THU MAY 1 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE MOUNTAIN REGIONS OF WESTERN MARYLAND...WESTERN VIRGINIA...AND EASTERN WEST VIRGINIA HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREATS IN ASSOCIATION WITH THESE STORMS WILL BE HAIL IN EXCESS OF 3/4 INCHES IN DIAMETER AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES. ABW
WVZ054-011930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 228 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PENDLETON COUNTY... AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF FRANKLIN...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR THE PENDLETON...HARDY COUNTY BORDER. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. FRANKLIN...AND RURAL SECTIONS OF EASTERN PENDLETON COUNTY WILL BE AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
VAZ027-012030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 325 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORMS APPROACHING SHENANDOAH COUNTY... AT 325 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF JEROME TO 8 MILES SOUTHWEST OF BASYE...MOVING EAST AT 25 MPH. RADAR HAS SHOWN INDICATIONS THAT THESE STORMS HAVE BEEN CAPABLE OF PRODUCING HAIL AT TIMES. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED. THE COMMUNITIES OF MOUNT JACKSON...NEW MARKET...STRASBURG AND WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
VAZ028-012045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 346 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORM APPROACHING FREDERICK COUNTY VIRGINIA... AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ROCK ENON SPRINGS...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. NORTHERN PORTIONS OF FREDERICK COUNTY WILL BE AFFECTED BY THIS STORM...AS WELL AS NORTHERN PORTIONS OF THE CITY OF WINCHESTER THROUGH 445 PM EDT. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
The Sterling radar (KLWX), 131 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 flash flood. Local standard time, as filed.
Route 259 was flooded at Red Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369573.